Texas, 2014

Drought in Texas, January 1 to 31, 2014

January 1 to 31, 2014 · NWS SJT · 9 events in 9 counties and zones

Severe drought conditions persisted north of Rotan, Anson and Albany. S.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Severe drought conditions persisted north of Rotan, Anson and Albany. The U.S. Drought Monitor continued to designate the Colorado River Basin above E.V. Spence to Lake Ivie to beyond San Saba in a severe drought because of very low lake levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 31, 11:22 PM CST, 38 minutes earlier.

Area forecast discussion, Dec 31, 11:22 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1122 PM CST TUE DEC 31 2013

.AVIATION...
/06Z TAFS/

Skies remain clear at 05z outside of a few high clouds over the
Hill Country. I do not foresee low clouds developing across the
CWA overnight, although the SREF is hinting a low probabilities of
MVFR ceilings across the I-10 corridor. This will be something to
watch overnight. Otherwise, expect light south winds in most areas
with gusts at or above 15 kts possible at KSWW and KABI after 06z.
Winds will veer to the southwest by 16z and increase, with gusts
of 20-25 kts through Wednesday afternoon. A cold front will move
into the Big Country during the afternoon and should arrive at
KABI around 23z. This front will make rapid progress to the south,
clearing the southern portion of the CWA by 04z. Winds may be
gusty behind the front owing to the strong isallobaric field.

Johnson

&&

.PREV DISCUSSION... /ISSUED 511 PM CST TUE DEC 31 2013/

AVIATION...
/00Z TAFS/

Sensible weather impacts will be minimal through the next 24
hours. Skies will remain generally clear with a persistent south
to southwest wind. Winds may gust overnight at KABI due to the
interaction of the low-level jet and the topography south of I-20
but the other forecast terminals should see sustained winds less
than 10 kts. Winds will back to the southwest, increasing to 12-16
kts, with gusts exceeding 20 kts at times, by mid/late morning,
continuing throughout the day. A cold front will move into the Big
Country by late afternoon and should affect KABI sometime near or
just before 00z. It will move across the area Wednesday evening,
but this is beyond the scope of the current TAF package.

Johnson

PREV DISCUSSION... /ISSUED 350 PM CST TUE DEC 31 2013/

SHORT TERM...
(Tonight and Wednesday)

The warming trend, which has begun today, will continue through the
next 24 hours, with clear skies for our area. With stronger winds
and higher dewpoints, temperatures will not drop off as much
tonight, and expect overnight lows to be anywhere from 5-15 degrees
warmer than what occurred last night. The coldest readings will be
in the river valleys, sheltered and low-lying areas mainly in our
eastern and southern counties.

Pleasant weather conditions are in store for New Year's Day, with
sunny skies and temperatures warming into the mid to upper 60s for
afternoon highs. Low-level southwest winds and downsloping will aid
in this warming. Winds will be somewhat gusty on Wednesday during
the late morning and afternoon hours, across the central and
northern part of our area, including at San Angelo, Brownwood,
Abilene and Sweetwater. A cold front will push south into our far
northern counties by late afternoon.

LONG TERM...
(Wednesday Night through Tuesday)

A dry cold front will continue south across the area Wednesday night
and will bring considerably cooler weather to West Central Texas for
Thursday. We will see mostly sunny skies on Thursday with afternoon
highs mainly in the mid and upper 40s, with a few readings in the
lower 50s across southern sections. Surface ridge shifts east of the
area Thursday night with winds becoming light southerly overnight.
Mostly clear skies and a dry airmass will allow temperatures to fall
into the mid and upper 20s, with a few lower 20s possible in the
cooler river valleys and low lying areas.

Lee trough develops Friday into early Saturday with breezy south to
southwest winds developing. Expect a warming trend with highs on
Friday in the mid and upper 50s and highs on Saturday reaching the
lower 60s. The next cold front is expected to arrive Saturday night
ahead of a large upper trough that materializes across the Central
and Northern Plains. As the upper trough moves east, a strong
surface high and arctic airmass is progged to dive south across the
Plains early next week.

Still seeing some considerable model differences regarding how cold
of an airmass makes it into the area but given latest guidance,
temperatures were lowered Sunday through next Tuesday. Temperatures
by next Tuesday may not make it out of the 30s and lower 40s and
this may be too conservative if the GFS is correct. The GFS does
develop some QPF over the area next Tuesday as a weak disturbance
approaches. Will keep a dry forecast going for now but this will
need to monitored.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 38  65  27  46  25 /   0   0   0   0   0
San Angelo 	 35  68  29  47  26 /   0   0   0   0   0
Junction 	 31  66  32  52  23 /   0   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25
Hazardous weather outlook, Dec 31, 2:29 PM CST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
229 PM CST TUE DEC 31 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
229 PM CST TUE DEC 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Haskell

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

Haskell County was in a severe drought.

Drought, Throckmorton

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

Throckmorton County was in a severe drought.

Drought, Fisher

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

Northern Fisher County was in a severe drought.

Drought, Jones

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

Northern Jones County was in a severe drought.

Drought, Coke

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Coke forecast zone
Reported by
Drought Monitor
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The Colorado River Basin in Coke County was in a severe drought.

Drought, Coleman

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Drought Monitor
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

The Colorado River Basin in Coleman County was in a severe drought.

Drought, Runnels

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Drought Monitor
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

The Colorado River Basin in Runnels County was in a severe drought.

Drought, Brown

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The Colorado River Basin and a small part of southern Brown County were in a severe drought.

Drought, San Saba

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The Colorado River Basin in San Saba County was in a severe drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497027, 497028, 497029, 497031, 497033, 497038, 497039, 497040, 497042.